South Dakota, 2018

Damaging Wind in South Dakota, June 16, 2018

June 16, 2018 · NWS FSD · 1 event in 1 county or zone

Storms fired near a nearly stationary boundary across central to northeast South Dakota during the evening, brushing across areas northwest of Huron. An effective CAPE around 1500 J/kg and 0-3km shear of 35-40 knots showed a preference to supercell structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms fired near a nearly stationary boundary across central to northeast South Dakota during the evening, brushing across areas northwest of Huron. An effective CAPE around 1500 J/kg and 0-3km shear of 35-40 knots showed a preference to supercell structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 4:50 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 4:50 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 356 PM CDT Sat Jun 16 2018

Tonight, a large upper ridge of high pressure still exists across
the eastern portion of the country. Short wave energy begins to move
up the southwest flow aloft first into Colorado, then eventually
into western Nebraska by 12Z Sunday. Although diffuse, some of this
wave may be the remnants of Bud. At the surface to 850mb, a boundary
is stalled from northeast SD, to south central SD and western NE.
Convection will be tied to this boundary tonight with much of the
TSRA complex likely missing the forecast area. The FSD area still
has +12 to +14C air parked at 700mb, which with the steep lapse
rates at 3-6km is good for producing ACCAS, but probably not so much
in sustaining bona fide convection. Have the highest pops for
scattered TSRA in our northwest zones, and extending down to
Chamberlain in case any TSRA moves a bit eastward off the boundary
or a right mover gets going. The instability and shear this evening
at Huron is fairly impressive with effective CAPE near 1500 J/kg at
03Z and shear of 35 to 40 knots at 2-3km. Therefore cannot rule out
a rogue severe storm inching into our northwest zones this evening
if it moves far enough off the low level boundary. Of course,
convection can create its own boundary and dip further south than
anticipated, so all of this will be monitored. Overall pops for the
entire night favor our northern and western zones as the boundary
remains basically stationary.

On Sunday, we finally get some movement eastward of the
aforementioned boundary. The short wave continues to move
northeastward and flattens some. But by 00Z Monday it is situated
close to southwest MN. The GFS and ECMWF are a little slower with
the eastward movement of the wind shift when compared to the NAM so
used a blend of models for the timing of the wind shift. The
convection could push the wind shift further eastward faster, so did
not want to totally discount the NAM. The exact placement of the
convection is problematic made more difficult due to what may or may
not happen tonight. The NMM has the heaviest rain swath about 50
miles slower in time on Sunday and Sunday evening compared to the
ARW and GFS. The NAM is kind of off in its own little world and was
not used in the blend a lot. There will likely be areas of heavy
rain around Sunday afternoon and evening coinciding the timing of
the short wave, along the boundary, but where the boundary will be
is a challenge. Due to the timing differences, and somewhat
progressive nature of the heaviest precipitation shifting east and
southeast, decided to to forgo a flash flood watch at this time. But
one thing that also needs watched is not only Sunday afternoon and
evening, but also overnight Sunday as the ARW keeps developing
precipitation just south of I 90 along the 850mb front. If that
scenario becomes reality, then we may have flooding issues for parts
of our southern zones south of I 90 Sunday night. The PWAT values
are high, but are likely convectively contaminated on Sunday. At any
rate, the surface to 850mb dew point values are high so cannot rule
2 to 4 inches of rain in pockets Sunday and Sunday night generally
across the southeast half of our CWA. Highs on Sunday are tricky as
it depends so much on cloud debris. If readings do hit 90 in
northwest IA, that will destabilize their profile enough to worry
about a severe weather threat and in adjacent locations of northwest
IA despite wind shear being a bit modest. For instance 0-6km shear
in Sioux City and Sioux Falls is 25 to 30 knots through the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 356 PM CDT Sat Jun 16 2018

As eluded to above, overall the convection Sunday night should inch
southward to produce the heaviest rainfall chances south of I 90 and
east of I 29. Lows will be cooler than previous nights behind the
surface wind shift with readings mainly in the 60s.

The rest of the week will be much cooler than this weekend. Monday
will see another short wave move through this area, as that wave is
the remnants of the parent upper low which has been situated across
the intermountain west. Therefore rain chances will continue
although stability will be higher. Yet another upper low moves into
the area during the middle of the week which still favors our
western and southern zones. This is because a large area of high
pressure exists in the low layers across the northern plains which
ushers in a stable fetch of easterly air into this area. Therefore
our eastern areas become increasingly dry and stable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 544 PM CDT Sat Jun 16 2018

There will be a risk of thunderstorms in the vicinity of KHON
through late evening, and if they do develop they have the
potential to be severe. Otherwise, a low level jet will bring low
level wind shear to KFSD and KSUX overnight. Thunderstorm chances
then increase across the area on Sunday, especially in the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT Sunday for SDZ069>071.

MN...None.
IA...Heat Advisory until 7 PM CDT Sunday for IAZ002-003-012>014-
     020>022-031-032.

NE...Heat Advisory until 7 PM CDT Sunday for NEZ013-014.

&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Jun 16, 3:22 AM CST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Sat Jun 16 2018

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-170930-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Clay SD-Union-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid to
late morning. The severe threat with any thunderstorm activity
appears low.

Hot and humid conditions continue across the area through Sunday.
Heat index values will reach near or above 100 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will slowly increase from north to
south through the weekend, peaking across the entire area later
Sunday and Sunday night. Scattered strong to severe storms will
be possible, along with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038>040-050-052>054-057>060-063-064-170930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid
morning. The severe threat with any thunderstorm activity appears
low.

Additional thunderstorms are expected to develop by mid evening.
A few of these storms may be strong to severe with hail to the
size of ping pong balls and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances linger into Sunday with a few isolated severe
storms possible along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ055-056-061-062-
065>068-170930-
Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Lake-Moody-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-
422 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible thru mid to
late morning. The severe threat with any thunderstorm activity
appears low.

Hot and humid conditions are expected again today with heat index
values in the mid 90s to near 100.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance of thunderstorms will slowly increase from north to
south through the weekend, peaking across the entire area later
Sunday and Sunday night. Scattered strong to severe storms will
be possible, along with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
June 16, 7:52 PM CST to 7:54 PM CST
Where
Beadle County, Hitchcock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.630, -98.400

While the main core of the storm remained north of the area, outflow winds swept through the far northern portions of the county with some minor tree damage around Hitchcock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764561.